Excessive Heat, Osage
- When
- June 29, 9:00 AM CST to June 30, 11:59 PM CST
- Where
- Osage forecast zone
- Reported by
- Official NWS Observations
A strong ridge of high pressure in the middle and upper atmosphere redeveloped across the south central United States resulting in strong subsidence over the region. High temperatures climbed into the mid 90s to near 103 under mostly clear skies.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A strong ridge of high pressure in the middle and upper atmosphere redeveloped across the south central United States resulting in strong subsidence over the region. High temperatures climbed into the mid 90s to near 103 under mostly clear skies. This heat combined with fairly high relative humidity values resulted in afternoon heat index values, or apparent temperatures, in the 105 to 110 degree range. Very little relief was realized during the overnight period as temperatures only fell into the mid to upper 70s. This period of excessive heat continued into July.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 29, 5:00 AM CST, 4 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
600 AM CDT WED JUN 29 2011
.DISCUSSION...
THE 12Z AVIATION DISCUSSION IS INCLUDED BELOW.
&&
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS WILL PREVAIL. A SLOWLY DECAYING STORM COMPLEX OVER
CENTRAL OK HAS PUT OUT AN OUTFLOW BOUNDARY THAT MAY INITIATE ISOLD
STORMS FOR THE NW AR TAF SITES THIS AFTERNOON. RIDGE BUILDS IN BY
TONIGHT WITH QUIET WEATHER PREVAILING.
LACY
&&
.PREV DISCUSSION... /ISSUED 236 AM CDT WED JUN 29 2011/
DISCUSSION...
A PLETHORA OF ISSUES TO DEAL WITH IN THE FIRST PERIOD OF THE
FORECAST...WITH HEAT AND HUMIDITY DOMINATING THE FORECAST FOR THE
REST OF THE SEVEN DAY.
MCS DEVELOPED IN COLORADO/WESTERN KANSAS AS ANTICIPATED...AND IS
CURRENTLY LOCATED OVER NORTHWEST OKLAHOMA...PREDOMINANTLY MOVING
TO THE SOUTHEAST. CORFIDI VECTORS SUGGEST THAT THIS MOVEMENT WILL
CONTINUE TO DOMINATE...WITH INSTABILITY PARAMETERS SUGGESTING THAT
THE SYSTEM WILL WEAKEN AS IT APPROACHES EASTERN OKLAHOMA LATER IN
THE MORNING. IR SATELLITE SHOWING A WARMING OF THE CLOUD
TOPS...SUGGESTING THAT SOME WEAKENING IS ALREADY OCCURRING. THERE
IS SOME CONCERN THAT THE NORTHERN PART OF THE LINE WILL CONTINUE
TO SURGE MORE EASTWARD INTO AREAS ALONG AND WEST OF HIGHWAY
75...WITH LOCAL MESOANALYSIS SHOWING A LOCAL MAX IN CAPE
/1000-1500 J/KG/ IN THIS REGION. WILL DEPICT THE HIGHEST POPS IN
THE MORNING FOR PARTS OF MAINLY EAST CENTRAL AND SOUTHEAST
OKLAHOMA...WITH SLIGHT CHANCES FOR FAR EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS IN THE AFTERNOON DUE TO REDEVELOPMENT
POTENTIAL.
THE BEHAVIOR OF THE MCS THIS MORNING IS CRITICAL TO THE AFTERNOON
FORECAST AND THE NEED OR LACK THEREOF FOR HEAT HEADLINES. UNLESS
SOMETHING CHANGES BEFORE GAME TIME...WILL GO AHEAD AND CONVERT THE
CURRENT WATCH INTO A WARNING FROM MID MORNING TODAY THROUGH FRIDAY
EVENING FOR THE AREA TO THE WEST OF A LINE FROM VINITA TO
MUSKOGEE...AND LEAVE THE REMAINDER OF THE WATCH AS IS FOR THE
PERIOD FROM THURSDAY MORNING THROUGH FRIDAY EVENING. IT IS
POSSIBLE THAT THE WARNING AREA MAY GET A BIT OF A COOL START DUE
TO THE EFFECTS OF THE MCS /IF A MORE EASTERLY SURGE DOES INDEED
OCCUR/...BUT AS YESTERDAY SHOWED...THINGS WILL BE ABLE TO WARM
PRETTY QUICKLY DURING THE AFTERNOON ONCE SKIES CLEAR OUT SOME.
RAIN THIS MORNING MAY ACTUALLY HELP THE AREA REACH THE 105 HEAT
INDEX DUE TO THE POTENTIAL FOR HIGHER DEW POINTS.
AT THIS POINT...THURSDAY LOOKS TO BE THE WORST DAY OF THE BUNCH
HEAT WISE...WITH MUCH OF THE CURRENT WATCH AREA REQUIRING AT LEAST
A HEAT ADVISORY...AND PROBABLY...AN EXCESSIVE HEAT WARNING.
TEMPERATURES MAY NEAR THOSE FROM MONDAY IN SOME AREAS. LOW
TEMPERATURES SHOULD AGAIN BE ON THE HIGH SIDE...WITH UPPER 70S
ACROSS MOST OF THE AREA AND LOW 80S IN THE USUAL SPOTS. THE HEAT
WILL CONTINUE THROUGH THE HOLIDAY WEEKEND AND INTO NEXT
WEEK. BOTH THE GFS AND THE ECMWF ARE HINTING AT A SHIFT TO
NORTHWEST FLOW SOMEWHERE IN THE VICINITY...WITH THE GFS SHOWING
THIS PRETTY MUCH ON TOP OF THE AREA. IF THE LATTER OCCURS
/ALTHOUGH NOT COUNTING ON IT AT THIS POINT/...A SLIGHTLY COOLER
AND WETTER FORECAST WILL BE WARRANTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 98 80 103 82 / 20 0 0 0
FSM 97 78 100 80 / 20 0 0 0
MLC 96 78 102 79 / 30 0 0 0
BVO 98 77 103 78 / 20 0 0 0
FYV 92 73 96 75 / 20 10 10 0
BYV 90 73 95 73 / 20 10 10 0
MKO 96 77 101 76 / 20 0 0 0
MIO 95 76 100 76 / 20 0 0 0
F10 98 77 101 77 / 30 0 0 0
HHW 96 77 100 77 / 20 0 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING FROM 10 AM WEDNESDAY TO 9 PM FRIDAY FOR
OKZ054-OKZ055-OKZ056-OKZ057-OKZ059-OKZ060-OKZ061-OKZ062-
OKZ064-OKZ065-OKZ066-OKZ067-OKZ070-OKZ071.
EXCESSIVE HEAT WATCH FROM 10 AM THURSDAY TO 9 PM FRIDAY FOR
OKZ049-OKZ053-OKZ058-OKZ063-OKZ068-OKZ072-OKZ073-OKZ074-
OKZ075-OKZ076.
AR...EXCESSIVE HEAT WATCH FROM 10 AM THURSDAY TO 9 PM FRIDAY FOR
ARZ019-ARZ020-ARZ029.
&&
AVIATION...30HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 505 AM CDT WED JUN 29 2011 ARZ001-002-010-011-019-020-029-OKZ049-053>076-301000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 504 AM CDT WED JUN 29 2011 ...EXCESSIVE HEAT TO RETURN THROUGH THE REMAINDER OF THE WEEK... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...EASTERN OKLAHOMA...NORTHWEST AND WEST CENTRAL ARKANSAS. ONSET...THIS MORNING EAST CENTRAL OKLAHOMA. EAST OF HIGHWAY 69 THIS AFTERNOON. DANGEROUS HEAT. RISK...ELEVATED. AREA...WEST CENTRAL ARKANSAS AND NORTHEAST OKLAHOMA. ONSET...THIS AFTERNOON. FIRE WEATHER DANGER. RISK...LIMITED. AREA...WEST OF HIGHWAY 75. ONSET...THIS AFTERNOON. DISCUSSION... A DECAYING THUNDERSTORM COMPLEX WILL BRING A LIMITED SEVERE THREAT THIS MORNING TO EAST CENTRAL OKLAHOMA. OUTFLOW FROM THE SYSTEM COULD HELP GENERATE NEW STORMS...WHICH WOULD HAVE A SMALL CHANCE OF BECOMING SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. THE OUTFLOW BOUNDARY FROM THE MORNING STORMS WILL PUSH INTO FAR EASTERN OKLAHOMA AND WESTERN ARKANSAS BY THIS AFTERNOON. AN ISOLATED STORM OR TWO COULD DEVELOP NEAR THE BOUNDARY DURING THE HEAT OF THE DAY. LARGE HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 70 MPH WOULD BE POSSIBLE IF A STORM GETS GOING. HEAT INDICES ARE EXPECTED TO CLIMB INTO THE 105 TO 110 DEGREE RANGE THIS AFTERNOON OVER NORTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. OVERNIGHT LOWS TONIGHT WILL BE VERY WARM...AND WILL PROVIDE LITTLE RELIEF FROM THE HEAT. AS A RESULT...AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR MUCH OF NORTHEAST OKLAHOMA. STRONG SOUTHERLY WINDS ARE EXPECTED TO DEVELOP WEST OF HIGHWAY 75...AND THIS WILL RESULT IN A LIMITED FIRE DANGER. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... LOCAL SPOTTER ACTIVATION MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY THROUGH TUESDAY...DANGEROUS HEAT POTENTIAL. EXTENDED DISCUSSION... A RIDGE WILL BUILD OVER OKLAHOMA AND ARKANSAS ALOFT...AND THIS WILL BRING AN EXTENDED PERIOD OF HOT AND HUMID WEATHER TO THE REGION. THE WORST DAY OF THE WEEK IS EXPECTED ON THURSDAY...WHERE DANGEROUS HEAT INDICES NEAR OR ABOVE 110 DEGREES ARE EXPECTED OVER MUCH OF EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS. HEAT INDICES BETWEEN 105 AND 110 DEGREES WILL PERSIST EACH AFTERNOON THROUGH THE WEEKEND AND EARLY NEXT WEEK FOR EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS. EMERGENCY MANAGEMENT PLANNING STATEMENT... AN EXTENDED PERIOD OF HOT AND HUMID WEATHER IS EXPECTED. EMERGENCY PERSONNEL SHOULD BE PREPARED TO DEAL WITH MORE CASES OF HEAT RELATED ILLNESS THROUGH EARLY NEXT WEEK. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
The national radar mosaic for the moment the first event began.
24 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327026, 327027, 327028, 327029, 327030, 327031, 327032, 327033, 327034, 327035, 327036, 327037, 327038, 327040, 327042, 327043, 327044, 327045, 327046, 327047, 327048, 327050, 327051, 327052.